Alabama, 2012

Flash Flooding and Hail in Alabama, June 11, 2012

June 11, 2012 · NWS BMX · 32 events in 16 counties and zones

Within northwesterly flow, a mesoscale convective system (MCS) developed to the northwest of Alabama and tracked into northwest central Alabama during the evening hours on Monday, June 11. As the complex moved southeastward, it produced widespread damage across northwestern portions of the area , the Birmingham metropolitan area, and as far south as Elmore county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Within northwesterly flow, a mesoscale convective system (MCS) developed to the northwest of Alabama and tracked into northwest central Alabama during the evening hours on Monday, June 11. As the complex moved southeastward, it produced widespread damage across northwestern portions of the area , the Birmingham metropolitan area, and as far south as Elmore county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 2:09 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 2:09 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT MON JUN 11 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY.

THE UPPER TROF WHICH HAS BROUGHT COPIUS AMOUNTS OF RAINFALL TO
PORTIONS OF SOUTH ALABAMA THE PAST FEW DAYS...HAS FINALLY SHIFTED
FAR ENOUGH EAST TO PUSH THE DEEPER MOISTURE INTO GEORGIA. IN ITS
WAKE...ONLY ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS
CENTRAL ALABAMA THIS AFTERNOON AND DRIER AND WARMER AIR MOVES IN
ALOFT. THE MAIN WEATHER PLAYER TONIGHT IS THE MCS CURRENTLY MOVING
INTO WESTERN TENNESSEE. THIS LINE OF CONVECTION WILL CONTINUE TO
TRACK SOUTHEAST AND REACH THE NORTHWEST TIP OF ALABAMA AROUND 5 PM.
THE POSSIBILITY OF SEVERE STORMS HAS ALREADY BEEN ADDED TO THE
HAZARDOUS WEATHER OUTLOOK FOR THE NORTHWEST PORTION OF CENTRAL
ALABAMA. IF THIS LINE HOLDS TOGETHER AS IT APPROACHES THE I-20
CORRIDOR...RAIN CHANCES WILL NEED RAISED FOR AREAS ALONG I-20 AND
AREAS SOUTHWARD.

TUESDAY CONTINUES TO BE A RATHER CHALLENGING DAY TO FORECAST. THE
MCS MOVING INTO ALABAMA THIS EVENING MAY HAVE A BIG IMPACT ON
WEATHER ON TUESDAY. THE MODELS ARE SHOWING A WEAK COLD FRONT
MOVING INTO NORTH ALABAMA ON LATE TUESDAY AFTERNOON...BUT NOT SURE
THIS FEATURE WILL PROVIDE ENOUGH LIFT TO PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS. ANOTHER MCS COULD DEVELOP FARTHER SOUTH AND
AFFECT THE WEST AND SOUTHWEST...BUT LOW LEVEL FLOW AHEAD OF THE
COLD FRONT IS WESTERLY...WHICH IS NOT CONDUCIVE FOR AN UPSTREAM
MCS. MOS GUIDANCE IS CARRYING 50-60 PERCENT POPS FOR TUESDAY...AND
WILL FORECAST LIKELY RAIN CHANCES FOR ALL COUNTIES.

THE COLD FRONT WILL CONTINUE TO SINK SOUTHWARD TUESDAY NIGHT AND
WEDNESDAY AS MAIN SHORT WAVE TROF PUSHES OFF THE ATLANTIC COAST.
THIS FRONT WILL MOVE TO NEAR THE I-85 CORRIDOR...AND SMALL RAIN
CHANCES KEPT IN FOR THE EXTREME SOUTHERN COUNTIES. BY THURSDAY AN
EASTERLY WAVE WILL MOVE INTO GEORGIA AND BRING DEEPER MOISTURE
BACK INTO EAST ALABAMA...AND RAIN CHANCES WILL INCREASE SLIGHTLY
ACROSS EAST ALABAMA.

.LONG TERM...FRIDAY THROUGH MONDAY.

BY FRIDAY A COOLER LOW LEVEL EASTERLY FLOW WILL ESTABLISH ITSELF
ACROSS CENTRAL ALABAMA. THERE IS NOT MUCH FORCING FOR CONVECTION
ON FRIDAY...BUT ENOUGH MOISTURE AVAILABLE FOR SMALL RAIN CHANCES.
AN UPPER RIDGE TO THE NORTH OF ALABAMA WILL PUSH SOUTHWARD AS A
SHORT WAVE TROF MOVES ACROSS THE GREAT LAKES REGION. THIS WILL
PUSH DEEPER MOISTURE TO THE SOUTH AND WEST OF AREA ALONG WITH
RISING UPPER HEIGHTS...AND BOTH THE GFS AND ECMWF SHOW VERY LITTLE
IF ANY PRECIPITATION SATURDAY THROUGH MONDAY...AND REMOVED RAIN
CHANCES FOR THESE DAYS. A CONTINUED LOW LEVEL EASTERLY FLOW SHOULD
KEEP TEMPERATURES NEAR NORMAL.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

WIDESPREAD SHOWERS AND ISOLATED STORMS CONTINUE OVER MUCH OF THE
AREA EARLY THIS AFTERNOON WITH CIGS GRADUALLY IMPROVING FOR MOST
TERMINALS TO VFR CONDITIONS. SINCE THE SHOWER DEVELOPMENT WILL BE SO
SCATTERED THIS AFTERNOON...DECIDED TO GO WITH SHRA IN THE TAF FOR
MOST LOCATIONS AND NOT INCLUDE VCTS FOR THE SHORT TERM...EXCEPT FOR
KTOI WHERE STORMS ARE CURRENTLY PRESENT SOUTH OF THE TERMINAL. FOR
LATE THIS AFTERNOON INTO THIS EVENING...MANY CHALLENGES EXIST FOR
THE FORECAST...AS A THUNDERSTORM COMPLEX IS POISED TO MOVE INTO THE
WESTERN HALF OF ALABAMA LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. BASED ON CURRENT TIMING OF THE COMPLEX...HAVE GONE AHEAD AND
ADDED VCTS IN THE TAF FOR KBHM AND KEET FROM 23Z-00Z FOR THE
POSSIBILITY OF THE EASTERN FRINGE OF THE COMPLEX MOVING
THROUGH...BUT TIMING AMENDMENTS WILL BE LIKELY BASED ON THE FORWARD
PROPAGATION OF THE STORMS. TSRA WAS ADDED INTO THE TAF FOR KTCL WITH
BETTER CONFIDENCE OF STORMS OVER WESTERN ALABAMA. A GUSTY NORTHWEST
WIND SHIFT ASSOCIATED WITH THE LINE OF STORMS MOVING THROUGH WILL BE
POSSIBLE. ONCE AGAIN...EXPECT AMENDMENTS TO THE FORECASTS BASED ON
THE LATEST TRENDS THROUGH THE EVENING. SCATTERED SHOWERS WILL REMAIN
POSSIBLE ELSEWHERE THROUGH THE EVENING. OVERCAST CONDITIONS ARE
EXPECTED ONCE AGAIN TONIGHT...BUT ONLY MVFR CONDITIONS ARE
ANTICIPATED AT THIS TIME THROUGH THE EARLY MORNING HOURS ON TUESDAY.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  86  66  89  64 /  40  60  20  10  10
ANNISTON    69  87  68  89  66 /  30  60  30  10  10
BIRMINGHAM  71  86  69  89  68 /  40  60  20  10  10
TUSCALOOSA  72  88  71  91  68 /  40  60  30  10  10
CALERA      69  86  70  90  68 /  30  60  30  20  10
AUBURN      68  89  70  89  69 /  30  60  30  30  10
MONTGOMERY  71  87  72  92  71 /  30  60  30  30  20
TROY        71  87  69  90  68 /  30  60  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 11, 2:32 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CDT MON JUN 11 2012

ALZ011>015-017>050-122045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHEAST FROM
NORTHERN MISSISSIPPI AND WESTERN TENNESSEE WILL BE POISED TO MOVE
INTO NORTHWESTERN ALABAMA EARLY THIS EVENING. IF THE LINE
MAINTAINS ITS STRENGTH...DAMAGING STRAIGHT LINE WINDS WILL BE
POSSIBLE GENERALLY ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR. TIMING
OF THE SEVERE THREAT WILL BE FROM 5PM TO 10PM. IF THE STORMS HOLD
TOGETHER...THE SEVERE THREAT COULD POSSIBLY BE EXTENDED FOR AREAS
EAST OF THIS LINE AS WELL...AND INTERESTS SHOULD MONITOR THE
LATEST TRENDS THROUGH THE EVENING REGARDING THESE STORMS. THE LINE
OF STORMS IS EXPECTED TO GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME
HEATING LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE THIS AFTERNOON THROUGH THIS EVENING.

The radar

The Columbus AFB radar (KGWX), 18 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 11, 5:08 PM CST
Where
Lamar County, 0.69 mi S of Crews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -88.130

Numerous trees were reported down between Sulligent and Detroit.

Thunderstorm Wind, Marion

When
June 11, 5:15 PM CST
Where
Marion County, 0.69 mi N of Hamilton
Measured
53 kt (61 mph) measured gust
Reported by
State Official
Coordinates
34.140, -87.980

Numerous trees were downed in Hamilton. Winds were measured to be 61 mph by the local T.V. station.

Thunderstorm Wind, Winston

When
June 11, 5:32 PM CST
Where
Winston County, 1.29 mi SW of Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.215, -87.633

A tree was downed and fell on a home on 4th Avenue. Multiple trees and power lines were reported downed across the city.

Flash Flood, Lamar

When
June 11, 5:35 PM CST to 9:00 PM CST
Where
Lamar County, 0.24 mi WNW of Crews to 0.26 mi WNW of Crews
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.901, -88.134

Water over Highways 278 and 17 led to roads being closed.

Thunderstorm Wind, Fayette

When
June 11, 5:41 PM CST
Where
Fayette County, 3.45 mi N of Covin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.730, -87.880

Trees and power lines were reported down along Highway 107.

Thunderstorm Wind, Walker

When
June 11, 5:48 PM CST
Where
Walker County, Eldridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.920, -87.620

Numerous trees were reported down in the Eldridge area.

Hail, Shelby

When
June 11, 6:12 PM CST
Where
Shelby County, 2.82 mi SSW of Harpersville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.290, -86.460

A wheat field along Dead Hollow Road South suffered damage due to the hail.

Thunderstorm Wind, Fayette

When
June 11, 6:12 PM CST
Where
Fayette County, 3.47 mi SSE of Bankston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.622, -87.662

Numerous trees and power lines were reported down along County Road 26, near the intersection with State Highway 43.

Thunderstorm Wind, Walker

When
June 11, 6:15 PM CST
Where
Walker County, 1.38 mi S of Jasper Walker Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -87.270

Several trees were reported down in Jasper.

Flash Flood, Winston

When
June 11, 6:20 PM CST to 9:20 PM CST
Where
Winston County, 1.42 mi ENE of Haleyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.239, -87.598

The section of Highway 195 in front of the Walmart in Haleyville had 6 inches of flowing water. Other local roads in the area also had water across them.

Thunderstorm Wind, Tuscaloosa

When
June 11, 6:28 PM CST
Where
Tuscaloosa County, 1.5 mi NNE of River View
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.240, -87.540

Numerous pine trees were downed across the northern part of the county.

Thunderstorm Wind, Tuscaloosa

When
June 11, 6:33 PM CST
Where
Tuscaloosa County, 0.51 mi N of Cloverdale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.237, -87.649

Trees were downed on Mount Olive Road near Highway 82, as well as trees and power lines down on Honeycutt Drive at Highway 71.

Thunderstorm Wind, Tuscaloosa

When
June 11, 6:37 PM CST
Where
Tuscaloosa County, 3.01 mi NNW of Holt Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.260, -87.522

A tree was reported down on Union Chapel Road in Northport.

Thunderstorm Wind, Tuscaloosa

When
June 11, 6:39 PM CST
Where
Tuscaloosa County, 4.52 mi NNE of Samantha
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.477, -87.581

A tree was reported down along Cripple Creek Road.

Thunderstorm Wind, Jefferson

When
June 11, 6:42 PM CST
Where
Jefferson County, 0.37 mi NE of Ben Vines Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.534, -86.996

A tree was down, blocking Highway 269 at Shady Grove Road.

Thunderstorm Wind, Hale

When
June 11, 6:48 PM CST
Where
Hale County, 0.58 mi W of Moundville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -87.630

Multiple trees were reported down across the town of Moundville.

Thunderstorm Wind, Jefferson

When
June 11, 7:00 PM CST
Where
Jefferson County, 0.9 mi NE of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.490, -86.970

Numerous trees were down, blocking roads in Pleasant Grove.

Thunderstorm Wind, Jefferson

When
June 11, 7:03 PM CST
Where
Jefferson County, 0.9 mi SE of Ensley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.510, -86.890

Trees and powerlines were downed in Ensley, along 19th Street.

Thunderstorm Wind, Blount

When
June 11, 7:04 PM CST
Where
Blount County, 2.95 mi ESE of Blount Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.920, -86.750

Trees were reported down along the western portion of the county, along Interstate 65 near Warrior and Hayden.

Thunderstorm Wind, Jefferson

When
June 11, 7:05 PM CST
Where
Jefferson County, 0.58 mi E of Spaulding
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -86.960

Trees and power lines were reported down on Eastern Valley Road, as well as along Alliance Road and Taylor's Ferry Road.

Thunderstorm Wind, Bibb

When
June 11, 7:06 PM CST
Where
Bibb County, 0.69 mi N of Giles
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.210, -87.150

Numerous trees were reported down across the county, with some roadways blocked by fallen trees.

Thunderstorm Wind, Jefferson

When
June 11, 7:10 PM CST
Where
Jefferson County, Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.530, -86.800

A tree was reported down on a house on 15th Street SW.

Thunderstorm Wind, Shelby

When
June 11, 7:23 PM CST
Where
Shelby County, Alabaster Shelby Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.180, -86.780

Two hangers at the Shelby County Airport were destroyed by high winds associated with a squall line. The extent of the damage was likely due to the funneling effects of the winds through the hanger structures. In addition, many planes (small, single engine planes) were damaged or destroyed; some as a result of the collapsing hanger. Monetary losses of the airport structures equaled $450,000.

Thunderstorm Wind, Jefferson

When
June 11, 7:34 PM CST
Where
Jefferson County, 1.42 mi ENE of Red Gap Jct
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.534, -86.676

Thunderstorm Wind, Sumter

When
June 11, 7:38 PM CST
Where
Sumter County, 4.78 mi SSW of Siloam
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.368, -88.306

A tree was reported down on County Road 16 at Larkin Road in the Ward community.

Thunderstorm Wind, Shelby

When
June 11, 7:38 PM CST
Where
Shelby County, 3.13 mi NW of Dunavant
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.513, -86.587

A tree was reported down on Highway 119 at Forest Drive in Leeds.

Flash Flood, Shelby

When
June 11, 8:00 PM CST to 11:59 PM CST
Where
Shelby County, 1.22 mi NNE of Harpersville to 1.29 mi NE of Harpersville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.345, -86.438

Highway 25 in Harpersville was made impassible due to flowing water.

Thunderstorm Wind, Chilton

When
June 11, 8:06 PM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
32.790, -86.880

Several trees were downed across the town of Maplesville.

Thunderstorm Wind, Talladega

When
June 11, 8:14 PM CST
Where
Talladega County, 0.58 mi W of Mignon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.180, -86.260

A few trees were downed across the city of Sylacauga.

Thunderstorm Wind, Clay

When
June 11, 8:28 PM CST
Where
Clay County, 0.58 mi E of Hollins
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.120, -86.140

A church and a house suffered minor roof damage due to high winds.

Thunderstorm Wind, Elmore

When
June 11, 9:08 PM CST
Where
Elmore County, 0.69 mi N of Eclectic
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.640, -86.030

A tree was reported down blocking Highway 63 in Eclectic.

Thunderstorm Wind, Elmore

When
June 11, 9:50 PM CST
Where
Elmore County, 0.58 mi E of Man
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.500, -86.260

A couple of trees were reported down at the Fort Toulouse National Historic Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396698, 396699, 396701, 397422, 396702, 396703, 396704, 396705, 396706, 397423, 396707, 396708, 396709, 396710, 396711, 396712, 396713, 396716, 396718, 396715, 396717, 396720, 396721, 396723, 396722, 396724, 397425, 396726, 396727, 396728, 396730, 396729.